Iowa, 2008Hail and Damaging Wind in Iowa, July 7, 2008
July 7, 2008 · NWS FSD · 2 events in 1 county or zone
A thunderstorm produced damaging winds and large hail in Cherokee County during the predawn hours of July 7th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced damaging winds and large hail in Cherokee County during the predawn hours of July 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 7, 2:50 AM CST, 1 hour earlier.
Area forecast discussion, Jul 7, 2:50 AM CST, 1 hour before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 AM CDT MON JUL 7 2008
.DISCUSSION...
INIT SHOT OF SHWRS/TSTMS SERN PART OF FCST AREA SHUD PUSH ON NEWD
THRU MID MRNG AND TARGET MAINLY THE NRN HALF OF OUR NWRN IA FCST
AREA. AS THIS PUSHES ON OUT TAMER CONVECTN MOVG INTO THE SWRN PART
OF FCST AREA CURNTLY SHUD BREAK UP PARTLY AS SCT ACTVTY BEGINS TO
MVE INTO/DVLP FRTHR N. THIS SHUD LEAD TO A PD OF MORE GNRL SCT
SHWRS/TSTMS TILL NEXT MORE CONCENTRATED DVLPMNT SERN PART OF FCST
AREA DURG THIS AFTN. THESE WILL BE THE STORMS THAT CUD PRODUCE HVY
RAIN OVER NWRN IA...NEAR ANS SE OF A SUX/SPW LINE. WILL MEMTN HVY
RAIN PSBL FOR NOW BUT HOLD OFF ON FLASH FLOOD WATCH AS PER DISCUSSN
WITH NEIGHBORS. WE WILL HAVE TO EXAMINE INCOMNG MRNG GUIDNCE AND
DATA TO GUAGE POTENTL FOR VRY HVY AMNT POTENTL...THAT IS 2-3 INCHES
OVER MORE THAN ISOLD AREA. WHILE I FEEL GUIDNCE QPF AT LEAST A LTL
UNDERDONE...FELL ALSO AREA OF BEST RAINFLAL POTENTL A LTL UNCERTAIN
AS TO WHETHER IT WILL BE EXTREME SERN CRNR OF FCST AREA OR A LTL
FRTHR NWWD INTO NWRN IA.
SHWRS AND TSTMS SHUD END FROM THE NW TNGT AS UPPER SUPPORT MOVES ON
EWD AND WEAK SUBSDNCE TALES OVER WITH SOME DRYING. TUE THRU FRI PD
WILL BE KEPT DRY FOR NOW AS MILD PATTRN IS QUICKLY REPLACED BY
WARMNG AS UPPER RDG BUILD INTO AREA. CHC SHWRS/TSTMS WITH WEEKEND
SYS SAT NGT/SUN WILL BE KEPT AS IS. BEFORE THEN BEST CHC SEEMS TO BE
A POTENTL FOR A LTL WAA CONVECTN TUE NGT/ERY WED AS FVRBL PATTRN
DVLPS QUICKLY AS UPPR RDGNG BEGINS. AFTER WED MRNG THIS PATTRN
SHIFTS N OF AREA...MID LVLS WARM...AND ANY CHC OF TSTMS DVLPNG SEEMS
TO WANE FOR A FEW DAYS.
&&
.AVIATION...
GNLY VFR OUTSIDE OF CONVECTN. TSTMS WILL PRODUCE MVFR
AND EVEN IFR CONDS BUT THESE SHUD BE QUITE BRF AND LCL.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
WILLIAMS
Hazardous weather outlook, Jul 6, 9:45 AM CST, 18 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 AM CDT SUN JUL 06 2008
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1045 AM CDT SUN JUL 06 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND CONTINUE THIS EVENING. THE BEST CHANCE FOR THUNDERSTORMS WILL
BE ALONG AND AHEAD OF A WEAK COLD FRONT IN PORTIONS OF NORTHEAST
NEBRASKA AND NORTHWEST IOWA. SOME OF THESE STORMS MAY BE SEVERE
WITH HAIL TO PENNY SIZE AND WIND GUSTS TO 60 MPH. HOWEVER...MOST
OF THE STORMS WILL STAY BELOW THE SEVERE THRESHOLD.
ANOTHER ROUND OF STORMS IS POSSIBLE LATE TONIGHT ALONG THE
CENTRAL MISSOURI RIVER VALLEY AS AN UPPER LEVEL STORM SYSTEM
MOVES IN FROM THE WEST. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA MONDAY AND
MONDAY NIGHT. A FEW OF THESE STORMS COULD BE SEVERE. THE BEST
CHANCE FOR SEVERE STORMS WILL BE OVER SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA...AND NORTHWEST IOWA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM CDT IN PORTIONS OF
NORTHEAST NEBRASKA AND NORTHWEST IOWA.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Hail, Cherokee
- When
- July 7, 3:50 AM CST
- Where
- Cherokee County, 2.62 mi ESE of Larrabee
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.860, -95.480
Large hail, accompanied by damaging winds, damaged crops. The amount of crop damage was not known.
Thunderstorm Wind, Cherokee
- When
- July 7, 3:50 AM CST
- Where
- Cherokee County, 2.62 mi ESE of Larrabee
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.860, -95.480
Thunderstorm winds, accompanied by large hail, damaged trees and crops. The amount of crop damage was not known.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in North Dakota, July 7, 20083 injured · $1.5 million · EF3 · 3 events
- Tornadoes and Hail in North Dakota, July 7, 2008$877,000 · EF3 · 22 events
- Tornado and Damaging Winds in Wisconsin, July 7, 20081 death · 1 injured · $218,000 · EF1 · 14 events
- Lightning Strike in North Carolina, July 7, 20081 death · 4 injured · 1 event
- Hail and Damaging Winds in Georgia, July 7, 2008$3.5 million · 1 in hail · 8 events
- Flash Flooding and Damaging Winds in Iowa, July 7 to 8, 2008$580,000 · 61 kt wind · 39 events
- Hail in Nebraska, July 7, 2008$735,000 · 1 in hail · 8 events
- Flash Flood and Hail in Kansas, July 7, 2008$212,000 · 52 kt wind · 5 events
- Hail in Minnesota, July 7, 2008$220,000 · 1.75 in hail · 2 events
- Damaging Winds in Minnesota, July 7, 2008$88,000 · 61 kt wind · 9 events
- Flash Flooding and Hail in Virginia, July 7 to 8, 2008$16,000 · 1.75 in hail · 44 events
- Lightning Strike in Georgia, July 7, 2008$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123373, 123374.